Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
As with the first exercise, make sure you’re comfortable and unlikely to be disturbed. Now imagine yourself leaving this room. You walk out of the door and follow a path… at the end of the path is another door. You open that door and inside you see a beautiful garden – you can hear birds singing, children playing somewhere in the distance. You feel a cool breeze on your skin and hear the rustle of leaves through the trees. The colours of the leaves, green, gold, red, all dance across a beautiful pond in the middle… as you walk over to the pond, you feel the soft grass under your bare feet… you dip your toes into the calm, clear pond and stop for a moment – just experiencing the beauty of everything around you…
Cochlear implants are sometimes used in people who have tinnitus along with severe hearing loss. A cochlear implant bypasses the damaged portion of the inner ear and sends electrical signals that directly stimulate the auditory nerve. The device brings in outside sounds that help mask tinnitus and stimulate change in the neural circuits. Read the NIDCD fact sheet Cochlear Implants for more information.
The sound you hear is actually being generated by the part of your ear known as the cochlea. It’s a very complicated organ with sensory hairs, internal fluid and nerve receptors, that when damaged (or as it naturally degrades as you get older), can cause it to send incorrect input into your brain. In layman’s terms, because it’s no longer working as well as it used to, it thinks there’s a ringing sound in the area and tells your brain to generate that sound in your head. There are other symptoms of tinnitus, but this is the main one.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.